History Day: Sunday 1:00 – 4:00 pm

Learn about the history of College Park with a series of “TED-like” talks and discussions.  Musical interludes under the auspices of the College Park Arts Exchange.

Sunday, September 17, 1:00 – 4:00 pm: OPH History Day (OPH great room) (Doors open at 12:30 pm to meet your neighbors.  Program begins promptly at 1:00 pm)

1:00 – 1:05:    Mayor of College Park Patrick Wojahn gives brief welcoming remarks and introduces event chairperson and quilter Leslie Montroll

1:05 – 1:10:     Quilt presentation to the Mayor by Leslie Montroll

1:10 – 1:30:     Rosalie Calvert: Mistress of Riversdale:  Join Mrs.Calvert (aka actress Cherie Weinert) as she talks about her life at Riversdale.  Think it was charmed? Think again! Time includes 5 min. for questions.

1:30 – 1:50:     A County Takes ShapeDennis Doster, Black History Program Manager, Prince George’s County, M-NCPPC will discuss the development of the area with a focus on the role of tobacco, agriculture, the economy and slavery. Time includes 5 min. for questions.

1:50 – 2:00:    Musical interlude: College Park Arts Exchange presents Allison Hughes. Allison currently serves as music director of the College Park Chorale and Chamber Singers, and directs staged productions of youth and adult community musical theater. She founded and leads the fun and unusual (un)choir, a pop-up community sing, and performs with local bands Paint Branch Creek and Laundry World.

2:00 – 2:10:     10 minute stretch and nosh.

2:10 – 2:30:     From Plantation to University: how it all began: Dr. Anne Turkos, recently retired Archivist  at the University of Maryland will explain the transition from the Calvert’s estate to the beginnings of the University of Maryland.  Time includes 5 min. for questions.

2:30 – 2:50:     From Gown to Town: the origins of College Park: Local resident Kathy Bryant, great grand-daughter of John Oliver Johnson, the developer who platted the original streets and lots of Old Town College Park, will talk about the earliest days of the City.

2:50 – 3:00:     Musical interlude: College Park Arts Exchange presents early childhood music specialist and performing songwriter Eric “Mr. M” Maring. Eric, along with sons Leo and Julian, and some kids from the College Park Youth Music Traditions, will perform some traditional American fiddle tunes and songs of the times. Eric currently teaches music at several pre-schools in the area including the University of Maryland’s Center for Young Children and the National Archives as well as at his home studio in College Park.

3:00 – 3:10:     10 minute stretch and nosh

3:10 – 3:30:     College Park: the Formative Years: Long-time resident and City Council Member Stephanie Stullich discusses other early neighborhoods and the development of College Park.  Time includes 5 minutes for questions.

3:30 – 3:50:     “What in the World? Or, How Did Napoleon Influence the Development of College Park?” Dr. Quint Gregory, Director of the Michelle Smith Collaboratory for Visual Culture at the University of Maryland’s Department of Art History and Archaeology, will provide a world context for the early years of the 19th century.  Time includes 5 minutes for questions.

3:50 – 4:00:     Closing remarks